Georgia, 2003

Flash Flood and Damaging Wind in Georgia, June 13, 2003

June 13, 2003 · NWS FFC · 4 events in 4 counties and zones

2 lightning, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$163,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 13, 2:20 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 13, 2:20 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT FRI JUN 13 2003

OVERVIEW...500MB RIDGE IN ATLANTIC BEGINS BUILDING WESTWARD...WHILE
AT THE SAME TIME THE BROAD TROF IN CENTRAL US DEEPENS. THIS KEEPS
SOUTHWEST UPPER FLOW OVER THE SOUTHEAST STATES...ALLOWING ONLY A
SLOW SOUTHWARD PROGRESS OF FRONT LYING FROM THE MID MISSISSIPPI TO
EASTERN GREAT LAKES. VERY MOIST AND UNSTABLE AIR OVER THE AREA
COMBINED WITH UPPER LEVEL IMPULSES IN SOUTHWEST FLOW WILL BE THE
IMPETUS FOR KEEPING POPS IN CWA THRU THE FORECAST.

SHORT TERM...THRU SUNDAY NIGHT. ACTIVITY IN ALABAMA AND WEST GEORGIA
THIS AFTERNOON LINKED TO IMPULSE PROGGED TO MOVE ACROSS NORTH
GEORGIA TONIGHT. THIS WILL KEEP CHANCE POPS GOING INTO THE LATE
EVENING HOURS. WILL MENTION RAIN HEAVY AT TIMES THIS EVENING. NEXT
IMPULSE SHOWS UP IN NW GEORGIA BY 18Z SATURDAY ON THE AVN...BUT THIS
IS PROBABLY OVERDONE. STILL MET AS WELL AS AVN MOS POPS ARE IN THE
LIKELY RANGE AGAIN SATURDAY AFTERNOON. WILL CUT BACK TO A 60 POP IN
CENTRAL GEORGIA SATURDAY SINCE MORE SUPPORT IS IN NORTH GEORGIA WITH
PRE-FRONTAL CONVERGENCE. LOCATION OF FRONT BY SUNDAY IN DOUBT...WITH
THE AVN PUSHING IT INTO NORTH GEORGIA AND THE ETA KEEPING IT TO OUR
NORTH. WILL CONTINUE WITH 40-50 POPS SATURDAY NIGHT AND SUNDAY...AND
30 POPS SUNDAY NIGHT. MOS TEMPS ARE VERY CLOSE...SO WILL USE A BLEND
WITH A SLIGHT PREFERENCE TOWARD THE WARMER NUMBERS.

EXTENDED...MONDAY THRU FRIDAY. EXTENDED MODELS SHOW THE UPPER TROF
IN THE MIDDLE PART OF THE COUNTRY CONTINUING TO GRADUALLY NUDGE
EASTWARD AND WEAKEN AS IT BUMPS INTO THE BERMUDA RIDGE.
QUASI-STATIONARY FRONTAL BOUNDARY STAYS IN THE AREA THROUGH THE
EXTENDED AS WELL. THESE FEATURES KEEP A MOIST SOUTHWEST UPPER FLOW
OVER THE CWA AND CHANCE POPS EACH DAY.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

.PRELIMINARY POINT TEMPS/POPS...

KATL 69 84 69 85 / 50 70 40 30
KAHN 68 85 69 86 / 50 70 40 30
KGVL 67 82 68 85 / 50 70 40 30
KRMG 68 84 68 86 / 50 70 40 30
KCSG 71 87 72 89 / 50 60 40 40
KMCN 71 87 71 89 / 50 60 40 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

22
Hazardous weather outlook, Jun 13, 10:09 AM EST, 4 hours 41 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-132115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1109 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
BROAD AND WEAK HIGH PRESSURE WILL CONTINUE OVER THE WESTERN ATLANTIC
AND SOUTHEAST STATES. A COLD FRONT ACROSS THE OHIO AND MID
MISSISSIPPI VALLEYS WILL DRIFT TOWARD GEORGIA THROUGH TONIGHT. A
WEAK LEE SIDE TROF ACROSS CENTRAL GEORGIA WILL PERSIST.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS.
LARGE HAIL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. THE MOST
LIKELY TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING.

.DISCUSSION...
SOUTH TO SOUTHWEST LOWER LEVEL WINDS WILL CONTINUE TO PUMP MOISTURE
OVER THE AREA. THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS
AFTERNOON WITH CAPES OF 1500 TO 2000...HELICITIES TO AS HIGH AS
130...AND LIFTED INDICES OF MINUS 3 TO MINUS 6. ALSO...WEAK UPPER
LEVEL ENERGY WILL MOVE ACROSS NORTH GEORGIA THROUGH THE PERIOD.
THESE FACTORS WILL COMBINE TO GIVE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS SHOULD
REMAIN ALERT IN CASE NEEDED. EMERGENCY MANAGERS SHOULD MONITOR THE
SITUATION.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 13, 2:09 PM EST, 41 minutes before
GAZ078-131945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT FRI JUN 13 2003

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 45 MPH...VERY HEAVY
RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING FOR WESTERN HARRIS
COUNTY UNTIL 345 PM EDT.

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
BAND OF STRONG THUNDERSTORMS IN EASTERN LEE COUNTY ALABAMA JUST WEST
OF THE GEORGIA BORDER. THESE THUNDERSTORMS ARE MOVING NORTHEAST AT
40 TO 45 MPH...AND WILL MOVE INTO WESTERN HARRIS COUNTY.

WINDS GUSTS TO 45 MPH...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED AS THESE THUNDERSTORMS
MOVE THROUGH THE AREA. THE GROUND IN THE AREA IS SATURATED FROM
RECENT HEAVY RAINS.  THUS...HEAVY RAINFALL WILL QUICKLY RESULT IN
RUNOFF WHICH MAY FLOOD ROADS...LOW-LYING...AND POOR DRAINAGE AREAS
QUICKLY. IN ADDITION...WINDS GUSTS TO 45 MPH CAN COMBINE WITH THE
SATURATED GROUND TO BLOW OVER SHALLOW AND POORLY ROOTED TREES.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

RAB
Special weather statement, Jun 13, 2:17 PM EST, 33 minutes before
GAZ053-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT FRI JUN 13 2003

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...VERY HEAVY
RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN COWETA.

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
BAND OF STRONG THUNDERSTORMS ACROSS WESTERN COWETA COUNTY FROM NEAR
PALMETTO...TO NEWNAN...TO CORINTH. THESE THUNDERSTORMS WILL MOVE
NORTHEAST AT 40 MPH AND WILL AFFECT NEWNAN AND MUCH OF EASTERN
COWETA COUNTY THROUGH 400 PM EDT.

THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 45 MPH...ALONG WITH
TORRENTIAL RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING. THE
GROUND IN THE AREA IS SATURATED...AND ADDITIONAL HEAVY RAIN WILL
QUICKLY RESULT IN FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. IN
ADDITION...HEAVY RAIN COMBINED WITH WIND GUSTS TO 45 MPH MAY BLOW
OVER SHALLOW OR POORLY ROOTED TREES.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

RAB
Special weather statement, Jun 13, 2:39 PM EST, 11 minutes before
GAZ033-044-053-054-132015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT FRI JUN 13 2003

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 TO 45
MPH...TORRENTIAL RAINFALL...AND FREQUENT CLOUD-TO-GROUND LIGHTNING
IN EASTERN COWETA...FULTON...AND FAYETTE COUNTIES THROUGH 430 PM
EDT.

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A BAND OF
STRONG THUNDERSTORMS...PRODUCING TORRENTIAL RAINFALL...WIND GUSTS OF
4O TO 45 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING FROM
ATLANTA...TO NEWNAN...MOVING NORTHEAST AT 30 MPH. THESE
THUNDERSTORMS WILL AFFECT NEWNAN...PEACHTREE CITY...TYRONE...UNION
CITY...FAIRBURN...AS WELL AS MUCH OF THE ATLANTA METROPOLITAN
AREA.

THE GROUND IN THE AREA IS SATURATED FROM RECENT HEAVY RAINFALL.
ADDITIONAL HEAVY RAIN OF 1 TO 2 INCHES PER HOUR WILL QUICKLY RESULT
IN RUNOFF...WHICH MAY CAUSE FLOODING OF STREETS...LOW-LYING...AND
OTHER POOR DRAINAGE AREAS. IN ADDITION...WIND GUSTS OF 40 TO 45 MPH
MAY COMBINE WITH SATURATED SOIL TO BLOW OVER POORLY OR SHALLOW
ROOTED TREES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY
FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS
FOR POSSIBLE WARNINGS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

RAB

The radar

The Atlanta radar (KFFC), 48 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Fulton

When
June 13, 2:50 PM EST to 3:30 PM EST
Where
Fulton County, 4 mi N of Atlanta
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

The Georgia Tech Police Department, as well as the Atlanta Police Department, local news media, and amateur radio operators, reported considerable flooding of streets throughout the downtown Atlanta area, including portions of the Interstate 75/85 Downtown Connector. Some roads had to be briefly closed because of water flowing over the roads and there was at least one incident of a road collapse in the downtown area. Afternoon rush hour traffic was brought to a standstill on the Interstate 75/85 Downtown Connector and Georgia Highway 166 (Lakewood Freeway/Langford Parkway).

Lightning, Gwinnett

When
June 13, 4:30 PM EST
Where
Gwinnett County, Lawrenceville
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett Daily Post reported that lightning struck a home on Meadow Walk Lane setting the attic on fire. However, firefighters were able to minimize the damage from the fire.

Lightning, Barrow

When
June 13, 5:00 PM EST
Where
Barrow County, Auburn
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

The Barrow County News reported that lightning struck a pine tree adjacent to a home and set both the tree and the home on fire. The second floor of the home was a complete loss and the first floor suffered extensive water damage.

Thunderstorm Wind, Wilkes

When
June 13, 5:30 PM EST
Where
Wilkes County, 3 mi S of Tignall
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.817, -82.733

The Wilkes county Emergency Management Director reported that several trees and some power lines were blown down along Georgia Highway 17 North between Tignall and Washington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370728, 5370730, 5370731, 5370729.